Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 27, NWS Birmingham, AL

November 19, 20148 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Nov 19, 2014, 3:00 AM CST for 8 counties in Alabama. It took effect at Nov 19, 2014, 11:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 19, 2014, 3:00 AM CST (09:00 UTC)
In effect from
Nov 19, 2014, 11:00 AM CST
Expired
Nov 19, 2014, 4:00 PM CST
In force
5 hr
Issued by
NWS Birmingham, AL

Counties Barbour County, AL, Bullock County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 40 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -144 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2082 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-144 m²/s²
0-3 km storm-relative helicity
-174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WWUS84 KBMX 190900
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 AM CST WED NOV 19 2014

...VERY DRY CONDITIONS EXPECTED TODAY...

...A VERY DRY AIR HAS MOVED INTO CENTRAL ALABAMA BEHIND A COLD
FRONT. THEREFORE...CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
ACROSS PORTIONS OF CENTRAL AND SOUTHEAST ALABAMA THIS AFTERNOON.

ALZ042-044>050-192200-
/O.UPG.KBMX.FW.A.0014.141119T1700Z-141119T2300Z/
/O.NEW.KBMX.FW.W.0027.141119T1700Z-141119T2200Z/
LOWNDES-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
300 AM CST WED NOV 19 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON FOR AREAS GENERALLY ALONG AND SOUTH OF A LINE FROM 
MONTGOMERY TO AUBURN... 

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WINDS...WILL BE FROM THE SOUTH AROUND 5 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 19 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

ALZ028>033-035>041-043-192200-
/O.EXT.KBMX.FW.A.0014.141119T1700Z-141119T2200Z/
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-ELMORE-
300 AM CST WED NOV 19 2014

...FIRE WEATHER WATCH NOW IN EFFECT FROM 11 AM CST THIS MORNING
THROUGH THIS AFTERNOON...

THE FIRE WEATHER WATCH IS NOW IN EFFECT FROM 11 AM CST THIS
MORNING THROUGH THIS AFTERNOON. 

* WINDS...WILL BE FROM THE SOUTH 5 TO 10 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 21 PERCENT.

* IMPACTS...OF A DRY AIR MASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Nov 18, 11:42 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Nov 18, 11:42 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1142 PM CST TUE NOV 18 2014

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

TEMPERATURES AT ALL LOCATIONS RUNNING SEVERAL DEGREES COOLER THAN
LAST NIGHT. THIS WAS DUE TO LIGHTER WINDS AND VERY DRY AIR.
ADDITIONALLY...SOME PLACES HAVE ALREADY BOTTOMED OUT SEVERAL
DEGREES BELOW THE FORECAST TREND DUE TO THIS VERY DRY AIR AND
PERFECT RADIATIONAL EVENING. WENT AHEAD AND LOWERED OVERNIGHT
TEMPERATURES SEVERAL DEGREES IN SOME SPOTS. LOWS NOW WILL RANGE
FROM NEAR 16 TO NEAR 24. OTHERWISE...NO CLOUDS TO SPEAK OF AND
WIND WILL BE LIGHT.

75

&&

.AVIATION...
06Z TAF DISCUSSION.

HIGH PRESSURE DRIFTS WEST TO EAST OVER CENTRAL ALABAMA. EXTREMELY
DRY AIR REMAINS OVER THE AREA AND VFR CONDITIONS REMAIN IN THE
FORECAST. A FEW CIRRUS MAY DRIFT BY FROM TIME TO TIME BUT NOTHING
SIGNIFICANT. WINDS WILL BECOME SOUTH SOUTHWEST LATE IN THE MORNING
AND DROP OFF AFTER SUNSET. SOME CLOUDS MAY ENTER THE FORECAST JUST
BEYOND THE PERIOD.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     16  48  29  54  33 /   0   0   0   0  10
ANNISTON    19  49  31  55  34 /   0   0   0   0  10
BIRMINGHAM  21  50  33  56  38 /   0   0   0   0  10
TUSCALOOSA  22  52  33  58  40 /   0   0   0   0  10
CALERA      22  50  32  57  38 /   0   0   0   0  10
AUBURN      20  49  31  58  38 /   0   0   0   0  10
MONTGOMERY  21  53  30  61  38 /   0   0   0   0  10
TROY        21  52  30  60  37 /   0   0   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM 11 AM CST WEDNESDAY THROUGH WEDNESDAY
AFTERNOON FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...
BULLOCK...CHAMBERS...CHILTON...CLAY...COOSA...DALLAS...ELMORE...
GREENE...HALE...LEE...LOWNDES...MACON...MARENGO...MONTGOMERY...
PERRY...PIKE...RANDOLPH...RUSSELL...SUMTER...TALLAPOOSA.

&&
Hazardous weather outlook, Nov 18, 5:27 PM CST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 PM CST TUE NOV 18 2014

ALZ011>015-017>050-192330-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
527 PM CST TUE NOV 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DRY CONDITIONS ARE EXPECTED ACROSS THE SOUTH HALF OF CENTRAL
ALABAMA WEDNESDAY AFTERNOON. OUTDOOR BURNING IS DISCOURAGED.

A STRONG LOW PRESSURE SYSTEM WILL BRING A CHANCE OF STRONG TO
SEVERE STORMS TO PORTIONS OF CENTRAL ALABAMA SATURDAY NIGHT INTO
SUNDAY. AT THIS TIME...THERE IS A POTENTIAL THREAT OF SEVERE
STORMS...INCLUDING TORNADOES...FROM MIDNIGHT SATURDAY NIGHT
THROUGH NOON ON SUNDAY. THERE ARE STILL SOME UNCERTAINTIES WITH
THIS SYSTEM AND REFINEMENTS WILL BE MADE TO THE FORECAST OVER THE
COMING DAYS. STAY TUNED FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED SATURDAY NIGHT INTO SUNDAY MORNING.

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.